Day 1: You'll start with a low dose of Suboxone, usually 2 mg of Suboxone, and you'll wait for a few hours. You'll talk with your doctor about withdrawal symptoms and cravings you experience. If you are still having withdrawal symptoms or cravings, your doctor may recommend a second or third dose of the medication that same day. You'll repeat this process until your symptoms are improved.
Day 2: You'll take the same dose you ended with the day before, and you'll talk to your doctor again. If you still feel good, this is the dose you’ll likely stick with. If you still have withdrawal, they may further increase the dose.
Your treatment team should take this process seriously, and ensure that you find the right dose as quickly as possible. A delay in untreated symptoms leaves you open to relapse.
Too-small doses: You feel withdrawal symptoms, drug cravings, or both.
Too-large doses: You feel sedated or sleepy or have other side effects such as nausea, vomiting, or dizziness.
Just-right doses: You feel like yourself.
How to Talk to Your Doctor About the Dose
Some people take Suboxone indefinitely, as the medication helps them to stay abstinent from opioids. Sometimes, the dose you settle on at first is the right dose for the rest of your life. But sometimes, an adjustment is required as things change over time.
If your drug cravings return, talk to your doctor. Explain the following:
Your physical symptoms: Are you sweaty or nauseated? Do you feel shaky? Are your eyes watering? Is your nose running?
Your mental health: Do you feel anxious? Are you unable to sleep? Do you feel sad or overwhelmed?
Your drug cravings: Do you think about drugs most or all of the time? Do you wish you could use drugs right now?
If your symptoms can't be explained by something else (like a cold or a mental health issue), you may need a different Suboxone dose. You and your doctor can adjust your dose with a plan for close follow up.
Never take more Suboxone than your doctor has prescribed. You'll run out of your medication too early, and a lapse in doses could push you into drug withdrawal.
Taking more Suboxone than prescribed may also be a sign that your opioid use disorder isn't under control. Always talk to your online suboxone doctor openly about how you're feeling so the two of you can work together on finding the right dose for you.
Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where she works as a primary care physician as well as part time in pain management and integrated health. Her clinical interests include underserved health care, chronic pain and integrated/alternative health.